Fear associated with post-vaccine fever
Fever is part of the body’s normal reaction to vaccination shots. Fearing the negative effects of this post-vaccine fever, many parents give their children fever-reducers, such as acetaminophen, as a preventative measure before, or soon after vaccination.
This may not be a good, idea new research shows, because while these drugs do reduce fever, they can also reduce the effectiveness of the vaccine.
In a group of infants receiving a number of routine vaccinations, researchers randomly assigned some of the children to receive three doses of a fever-reducer within 24 hours of being vaccinated.
They found that, for several types of vaccines, the protective immune response generated by the vaccine was significantly lower in those children taking the fever-reducer.
Their research also suggested that a fever-reducer given before or very soon after vaccination interfered more than if the drug was used later, in response to a child actually having a fever.
Researchers concluded that parents should not give their child acetaminophen before or at the time of vaccination.
Though some parents fear the post-vaccine fever that sometimes accompanies immunization shots, new research shows that giving fever-reducing drugs can reduce those effects.
Story summary image
More: continued here